The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Do OCs cause weight gain? No, says research
Thumbing through your inbox charts, you see your next patient is a 19-year-old who began use of oral contraceptives (OCs) about six months ago. When you talk with her in the examination room, however, you find that she has discontinued use of the Pill after she began to gain weight.
Family planning clinicians are all too familiar with this scenario. Perceived weight gain is the leading reason cited for pill discontinuation in U.S. women.1 However, studies have not conclusively established if OCs do indeed cause weight gain; in fact, results of a new study in primates indicate that the Pill is not the culprit.2
Why has popular belief leaned toward associating oral contraceptive use with weight gain? For women, weight regulation is a major concern, says Alison Edelman, MD, MPH, associate professor in the Department of Obstetrics/Gynecology and assistant director of the Family Planning Fellowship at the Oregon Health & Science University (OHSU) in Portland.
"People tend to gain weight as they age, even if they don't change anything, because as we age, metabolism changes and slows," says Edelman, who served as lead author of the current research. "So you can imagine with birth control pills being one of the most common things that women use during their reproductive lives, that pills become an easy thing to blame for the weight gain."
In Edelman's study, researchers followed a group of rhesus macaque monkeys at the OHSU Oregon National Primate Research Center for almost a year. Rhesus monkeys were used as study subjects since their reproductive system is nearly identical to humans, and variables such as exact food intake can be controlled and measured.
At the beginning of the study, half the animals were obese, and half were normal weight. During the eight-month treatment period, animals received oral contraceptives, dosed to achieve equivalent human serum levels for a 30 mcg ethinyl estradiol/150 mcg levonorgestrel pill. Researchers looked at weight, food intake, activity levels, body fat, and lean muscle mass. At the study's conclusion, researchers report the normal weight group remained stable in weight, while the obese group lost a significant amount of weight (8.5%) and percent of body fat (12%) due to an increase in basal metabolic rate. No changes were seen in food intake, activity, or lean muscle mass for either group, they note.2
Check lifestyle factors
Women generally start using the Pill at a time in life when weight gain is apt to happen, observes Susan Wysocki, WHNP-BC, FAANP, president and chief executive officer of the Washington, DC-based National Association of Nurse Practitioners in Women's Health.
Late night snacks in the college dorm room, dates where dinner and cocktails add up to caloric excess, and post-pregnancy food choices all can lead to weight gain, she notes. Lack of sleep has been shown to increase cravings, says Wysocki.3 If a woman has been studying late for exams, staying out later than usual, or getting up with a baby at night, these might be the culprits that can lead to added weight that coincide with starting the Pill.
"However, if a woman tells me that she has gained weight from the Pill and truly believes it is the Pill, even after going over lifestyle factors, she may not be a terrific candidate for staying on the Pill," Wysocki notes. "She may stop on her own, so finding her a method she would be more satisfied with is prudent."
How do you approach the topic of weight gain prior to initiation of oral contraceptives? Placebo-controlled studies of OCs used for noncontraceptive indications have demonstrated no difference in weight gain between Pill users and placebo users, says Anita Nelson, MD, professor in the Obstetrics and Gynecology Department at the David Geffen School of Medicine at the University of California in Los Angeles.4 Nelson points to a recent journal commentary that discusses the power of the "nocebo phenomenon" in which if women are told to expect noxious side effects, these complaints occur due of the power of suggestion.5 If the nocebo phenomenon holds true, warning women about potential side effects with oral contraceptives, such as weight gain, might not only be unwarranted, but possibly unethical, the commentary concludes.
Clinicians might consider using optimistic counseling, where women are told that they will feel well and do well on the Pill, the commentary notes. Unless established by randomized placebo-controlled trials, non-specific side effects should not be mentioned, it suggests.5